Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 293, NWS Bismarck, ND

August 15, 2011Burleigh County, Kidder County, Sheridan County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 15, 2011, 9:25 PM CDT for Burleigh County, Kidder County, Sheridan County, North Dakota. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2011, 9:25 PM CDT (02:25 UTC)
Expired
Aug 15, 2011, 10:09 PM CDT
In force
44 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Burleigh County, ND, Kidder County, ND, Sheridan County, ND

The radar

The Bismarck radar (KBIS), 73 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 9:50 PM CDTHAIL 18 Ne Wing, NDHAIL LASTED FOR ABOUT 5 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 5:23 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2516 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1581 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

658 
WUUS53 KBIS 160225
SVRBIS
NDC015-043-083-160330-
/O.NEW.KBIS.SV.W.0293.110816T0225Z-110816T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
925 PM CDT MON AUG 15 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHEASTERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 1030 PM CDT

* AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTH OF DENHOFF...OR
  44 MILES NORTHEAST OF BISMARCK...AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WING...ARENA...TUTTLE...ROBINSON...HORSEHEAD LAKE AND LAKE
  WILLIAMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4728 10051 4745 10024 4736 10004 4733 10003
      4733 9996 4715 9956 4687 10006
TIME...MOT...LOC 0225Z 312DEG 20KT 4732 10022
WIND...HAIL 60MPH <.75IN

$$

MERRIMAN
2 follow-up statements
146 
WWUS53 KBIS 160305
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1005 PM CDT MON AUG 15 2011

NDC083-160314-
/O.CAN.KBIS.SV.W.0293.000000T0000Z-110816T0330Z/
SHERIDAN ND-
1005 PM CDT MON AUG 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHERIDAN COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4720 10043 4732 10021 4733 10015 4733 10014
      4733 9996 4715 9956 4687 10006
TIME...MOT...LOC 0304Z 316DEG 12KT 4723 10014

$$

NDC015-043-160330-
/O.CON.KBIS.SV.W.0293.000000T0000Z-110816T0330Z/
BURLEIGH ND-KIDDER ND-
1005 PM CDT MON AUG 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
KIDDER AND NORTHEASTERN BURLEIGH COUNTIES UNTIL 1030 PM CDT...

AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
NORTH OF ARENA...OR 42 MILES NORTHEAST OF BISMARCK...MOVING SOUTHEAST
AT 15 MPH.

IN ADDITION...AT 950 PM CDT QUARTER SIZED HAIL WAS REPORTED 8 MILES 
NORTHEAST OF WING WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  ARENA...TUTTLE...ROBINSON...HORSEHEAD LAKE AND LAKE WILLIAMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4720 10043 4732 10021 4733 10015 4733 10014
      4733 9996 4715 9956 4687 10006
TIME...MOT...LOC 0304Z 316DEG 12KT 4723 10014
WIND...HAIL 60MPH 1.00IN

$$

MERRIMAN/HUBER
682 
WWUS53 KBIS 160309
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1009 PM CDT MON AUG 15 2011

NDC015-043-160320-
/O.CAN.KBIS.SV.W.0293.000000T0000Z-110816T0330Z/
BURLEIGH ND-KIDDER ND-
1009 PM CDT MON AUG 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KIDDER AND
NORTHEASTERN BURLEIGH COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4720 10043 4732 10021 4733 10015 4733 10014
      4733 9996 4715 9956 4687 10006
TIME...MOT...LOC 0310Z 316DEG 12KT 4722 10012

$$

MERRIMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 7:23 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 15, 7:23 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
723 PM CDT MON AUG 15 2011

.UPDATE...CLOUDS...THUNDERSTORMS.

&&

.DISCUSSION...CURRENT TRENDS INDICATE A LINE OF THUNDERSTORMS WILL
CONTINUE MOVING THROUGH CENTRAL NORTH DAKOTA. THEN ANOTHER ROUND
OF STORMS WILL LIKELY IMPACT THE REGION AFTER MIDNIGHT. CURRENT
FORECAST LOOKS OK ON THIS. ADJUSTED THE CLOUDS AND AREAS OF
THUNDERSTORMS A BIT THIS EVENING.

&&

.AVIATION...LINE OF THUNDERSTORMS MOVING THROUGH CENTRAL NORTH
DAKOTA AT 715 PM CDT THIS EVENING IS AHEAD OF A COLD FRONT IN
EASTERN MONTANA. EXPECT SEVERAL ROUNDS OF THUNDERSTORMS
TONIGHT...WITH A SECOND AREA OF STORMS LIKELY TO IMPACT THE WEST
AND NORTH AFTER 10 PM. OTHERWISE VFR CONDITIONS EXPECTED AT ALL
TAF SITES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Aug 15, 10:14 AM CDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1014 AM CDT MON AUG 15 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161515-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1014 AM CDT MON AUG 15 2011 /914 AM MDT MON AUG 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

CHANCES FOR SEVERE THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...MAINLY OVER WESTERN PORTIONS OF THE STATE.

CHANCES FOR THUNDERSTORMS WILL INCREASE TONIGHT OVER ALL OF WEST
AND CENTRAL NORTH DAKOTA. STRONG TO SEVERE STORMS ARE LIKELY OVER
SOME AREAS. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND
STRONG WINDS. ISOLATED TORNADOES WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER NORTHWEST AND CENTRAL
NORTH DAKOTA TUESDAY MORNING...THEN MAINLY OVER EASTERN NORTH
DAKOTA TUESDAY AFTERNOON. A FEW STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY OCCUR THIS AFTERNOON THROUGH TUESDAY
MORNING.

TM

In the hours before

Local storm report, Aug 15, 8:39 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
839 PM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             NEW LEIPZIG             46.37N 101.95W
08/15/2011  E0.88 INCH       GRANT              ND   TRAINED SPOTTER

            NICKEL SIZED HAIL AND 50 MPH WIND GUST

&&

JTAEGER
Local storm report, Aug 15, 8:47 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
847 PM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     TSTM WND GST     MANDAN                  46.83N 100.89W
08/15/2011  E87 MPH          MORTON             ND   AWOS

&&

ABELING
Local storm report, Aug 15, 8:53 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
853 PM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND GST     BISMARCK                46.81N 100.78W
08/15/2011  M60 MPH          BURLEIGH           ND   AMATEUR RADIO

&&

JTAEGER
Local storm report, Aug 15, 9:10 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
910 PM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             9 SSE LEITH             46.23N 101.59W
08/15/2011  E1.00 INCH       GRANT              ND   TRAINED SPOTTER

            HAIL ONGOING.

&&

JP MARTIN
Local storm report, Aug 15, 9:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
921 PM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLASH FLOOD      BISMARCK                46.81N 100.78W
08/15/2011                   BURLEIGH           ND   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FLOODING AT THE BISMARCK
            EXPRESSWAY BRIDGE...CARS CANNOT DRIVE THROUGH WATER...
            OTHER REPORTS OF FLOODING ALONG BISMARCK EXPRESSWAY.

&&

LHUBER
Local storm report, Aug 15, 9:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
922 PM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             5 N BISMARCK            46.88N 100.78W
08/15/2011  M0.75 INCH       BURLEIGH           ND   NWS EMPLOYEE

            WINDS GUSTING TO 35 MPH.

&&

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:07 PM CDTSevere Thunderstorm WarningBISMorton68 min
Aug 15, 7:10 PM CDTSevere Thunderstorm WarningBISMcLean65 min
Aug 15, 7:13 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger62 min
Aug 15, 7:20 PM CDTTornado WarningBISGrant, Morton25 min
Aug 15, 7:39 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope66 min
Aug 15, 8:03 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton57 min
Aug 15, 8:14 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger61 min
Aug 15, 8:47 PM CDTSevere Thunderstorm WarningBISGrant28 min
Aug 15, 8:52 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton53 min
Aug 15, 9:09 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton, Sioux66 min
Aug 15, 9:17 PM CDTSevere Thunderstorm WarningBISGrant40 min
Aug 15, 9:18 PM CDTFlash Flood WarningBISBurleigh, Morton6 hr
Aug 15, 9:36 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan54 min
Aug 15, 10:25 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope35 min
Aug 15, 11:21 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux54 min
Aug 16, 12:11 AM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux64 min
Aug 16, 3:08 AM CDTAreal Flood AdvisoryBISEmmons, Logan, McIntosh4 hr
Aug 16, 9:55 AM CDTWind AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 18 more6 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.